0 of 1 questions completed
USMLE Step 1 Questions
You have already completed the quiz before. Hence you can not start it again.
Quiz is loading...
You must sign in or sign up to start the quiz.
You have to finish following quiz, to start this quiz:
Time has elapsed
You have reached 0 of 0 points, (0)
A 55-year-old man develops loss of visual accommodation while taking an antidepressant drug. The most likely cause is blockade of which of the following receptors?
Correct Answer: D. Muscarinic
Visual accommodation occurs by contraction of the ciliary muscle to increase the curvature of the lens. Parasympathetic nerve fibers are responsible for ciliary muscle contraction and these act on muscarinic receptors. The muscarinic receptors are activated by acetylcholine to stimulate contraction of the ciliary body. Many antidepressant drugs have anti-cholinergic properties, thus blocking the muscarinic receptors and resulting in the loss of visual accommodation.
Antidepressant medication also may have anti-histaminergic and anti-serotoninergic properties. However, these two receptors are not found in the ciliary muscle and are not responsible for stimulating visual accommodation.
There are no beta-adrenergic receptors that stimulate the ciliary muscle of the eye. Therefore, blockade of beta-adrenergic receptors would not cause loss of visual accommodation.
There are alpha-adrenergic receptors located in the radial muscle of the eye, but this muscle is not responsible for visual accommodation.
1. QuestionCategory: Physiology
A 55-year-old man develops loss of visual accommodation while taking an antidepressant drug. The most likely cause is blockade of which of the following receptors?Correct